Alert archive / South Dakota / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 99, NWS Sioux Falls, SD

July 7, 2009Lake County, Minnehaha County, Moody County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 7, 2009, 5:58 PM CDT for Lake County, Minnehaha County, Moody County, South Dakota. It was in force for 47 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 7, 2009, 5:58 PM CDT (22:58 UTC)
Expired
Jul 7, 2009, 6:45 PM CDT
In force
47 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon

Counties Lake County, SD, Minnehaha County, SD, Moody County, SD

The radar

The Sioux Falls radar (KFSD), 34 km from the middle of the area, began a volume at 22:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 7, 6:27 PM CDTHAIL 1Dell Rapids, SD
Jul 7, 6:30 PM CDTHAIL 1Dell Rapids, SDDAMAGED CROPS
Jul 7, 6:32 PM CDTHAIL 0.5Dell Rapids, SDHAIL TO THE DEPTH OF 2 INCHES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 29 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 7, 2:13 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 11.0 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2009-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 224 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2009-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
224 J/kg
Mixed-layer CIN
-184 J/kg
Mixed-layer LCL
1260 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
130 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 072258
SVRFSD
SDC079-099-101-072345-
/O.NEW.KFSD.SV.W.0099.090707T2258Z-090707T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
558 PM CDT TUE JUL 7 2009

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN LAKE COUNTY IN EAST CENTRAL SOUTH DAKOTA
  SOUTHWESTERN MOODY COUNTY IN EAST CENTRAL SOUTH DAKOTA
  NORTHEASTERN MINNEHAHA COUNTY IN SOUTHEAST SOUTH DAKOTA

* UNTIL 645 PM CDT

* AT 553 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS
  STORM WAS LOCATED NEAR WENTWORTH...OR 5 MILES EAST OF MADISON...AND
  WAS MOVING SOUTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CHESTER...COLMAN AROUND 610 PM CDT...
  COLTON AROUND 620 PM CDT...
  TRENT AROUND 635 PM CDT...
  DELL RAPIDS AROUND 640 PM CDT...
  BALTIC AROUND 645 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...AS WELL AS DESTRUCTIVE HAIL...BY
MOVING TO A STRONG SHELTER. A WELL BUILT PERMANENT BUILDING IS
BEST...PREFERABLY TOWARD THE INSIDE OF THE BUILDING AND AWAY FROM
OUTSIDE WALLS AND WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
TUESDAY EVENING FOR NORTHWEST IOWA AND SOUTHWEST MINNESOTA AND
NORTHEAST NEBRASKA AND SOUTHEASTERN SOUTH DAKOTA.

&&

LAT...LON 4382 9648 4370 9686 4398 9716 4412 9685
TIME...MOT...LOC 2258Z 310DEG 21KT 4397 9697

$$

RSR
1 follow-up statement
000 
WWUS53 KFSD 072309
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
609 PM CDT TUE JUL 7 2009

SDC079-099-101-072345-
/O.CON.KFSD.SV.W.0099.000000T0000Z-090707T2345Z/
MOODY SD-LAKE SD-MINNEHAHA SD-
609 PM CDT TUE JUL 7 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR NORTHEASTERN MINNEHAHA...SOUTHEASTERN LAKE AND SOUTHWESTERN MOODY
COUNTIES...

AT 609 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE GOLF
BALL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM
WAS LOCATED 6 MILES EAST OF CHESTER...OR 17 MILES SOUTHEAST OF
MADISON...MOVING SOUTHEAST AT 25 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
TRENT AROUND 620 PM CDT...
DELL RAPIDS AROUND 620 PM CDT...
BALTIC AROUND 630 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
TUESDAY EVENING FOR NORTHWEST IOWA AND SOUTHWEST MINNESOTA AND
NORTHEAST NEBRASKA AND SOUTHEASTERN SOUTH DAKOTA.

&&

LAT...LON 4382 9648 4370 9686 4398 9716 4412 9685
TIME...MOT...LOC 2309Z 309DEG 21KT 4389 9680

$$

RSR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 3:10 PM CDT, 2 hours 48 minutes earlier.

Area forecast discussion, Jul 7, 3:10 PM CDT, 2 hours 48 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
310 PM CDT TUE JUL 7 2009

.DISCUSSION...
WITH STORMS DEVELOPING WL KEEP THIS DISCUSSION BRIEF. S/W AND ASSOCD
CDFNT WL PUSH SEWD ACRS CWA TONIGHT. WUD EXPECT SCT TRW TO CONT TO
DEVELOP AHEAD OF THE FEATURE AND GRADUALLY END FROM NW TO SE DURING
NIGHT AS S/W PUSHES INTO NW IA AFTER 06Z. LOOKS LIKE BEST CHC FOR
TRW WL BE ACRS ERN CWA.

WL LINGER SMALL POPS OVR FAR SERN CWA EARLY WED MORN...AN AS FNT
STALLS JUST S OF MO RVR WL KEEP SMALL CHC OF TRW ALONG MO RVR WED
AFTN INTO EVE.

NEXT S/W AND ASSOCD CDFNT WL PUSH THRU CWA LATE WED NITE INTO THU
MORN AND WL KEEP CHC OF TRW GOING MAINLY AFTER 06Z THRU 18Z THU. CUD
SEE SVR WX WITH THIS FEATURE LATER WED NITE AS POT EXIST FOR COMPLEX
DEVELOPING OVR WRN HIGH PLAINS WED AFTN AND THEN SPREADING SEWD
DURING THE NIGHT.

PATTERN REMAINS UNSETTLED THRU EARLY NEXT WEKK WITH TIMING OF S/WS
DIFFICULT. WL GENLY LEAVE CWA DRY THU AFTN THRU FRI AFTN...BUT S/W
CUD TRIGGER A FEW TRW FRI NITE ACRS SRN CWA. THEN NEXT BEST CHC FOR
TRW WL BE MON AND MON NITE WITH NEXT SIG S/W. OVERALL TEMPS WL BE
CLOSE TO NORM THRU EARLY NEXT WEEK WITH SLIGHTLY COOLER TEMPS SAT.

&&
.AVIATION...
ISOLATED THUNDERSTORM ACTIVITY MAINLY OVER E CENTRAL SD AND SW MN TO
HAVE LITTLE IMPACT ON AVIATION THIS MORNING. GREATER IMPACT TO
AVIATION WILL BE LATE THIS AFTERNOON AND INTO THE EVENING...AS A
STATIONARY FRONT WILL AGAIN BE THE FOCUS FOR THUNDERSTORM
DEVELOPMENT. THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER CNTRL SD
AROUND 21Z AND THEN MOVE SE ACROSS THE AREA THIS EVENING. ISOLATED
THUNDERSTORMS MAY ALSO DEVELOP IN VICINITY OF FRONT AFTER 21Z.
SEVERE THUNDERSTORMS WILL BE POSSIBLE...PRODUCING STRONG GUSTY WINDS
AND HAIL TO THE SIZE OF QUARTERS. VFR THROUGH THE TAF PERIOD...WITH
THE EXCEPTION OF THUNDERSTORMS.
/BT

&&

.FSD WATCHES/WARNINGS/ADVISORIES
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&
Hazardous weather outlook, Jul 7, 11:10 AM CDT, 6 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1110 AM CDT TUE JUL 07 2009

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-081200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1110 AM CDT TUE JUL 07 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
A VIGOROUS DISTURBANCE IN THE MID LEVELS OF THE ATMOSPHERE WILL
MOVE THROUGH THE AREA LATE TODAY AND TONIGHT. THIS AFTERNOON INTO
EARLY EVENING...THERE IS A THREAT OF TORNADIC DEVELOPMENT
APPROACHING CENTRAL SOUTH DAKOTA WHERE A BOUNDARY EXISTS...AND
WHERE INITIAL DEVELOPMENT WILL LIKELY CONTAIN SUPERCELLS. THIS
INCLUDES AREAS FROM WESSINGTON SPRINGS TO HURON SOUTH DAKOTA. IN
ADDITION TO POSSIBLE TORNADIC DEVELOPMENT...SUPERCELLS IN THOSE
AREAS COULD PRODUCE WET MICROBURSTS WITH WINDS IN EXCESS OF 70
AND HAIL TO THE SIZE OF WALNUTS.

FURTHER TO THE EAST ACROSS SOUTHWEST MINNESOTA...ISOLATED
THUNDERSTORM MAY DEVELOP ALONG A STATIONARY BOUNDARY AFTER 4 PM.
THESE STORMS WOULD BE CAPABLE OF PRODUCING WINDS IN EXCESS OF 60
MPH...HAIL TO THE SIZE OF HALF DOLLARS...AND ISOLATED TORNADOES.
THESE STORMS WILL BE RELATIVELY SLOW MOVING...AND MAY BE ABLE TO
PRODUCE LOCALIZED FLASH FLOODING WITH STORMS THAT TRAIN OVER THE
SAME LOCATION.

AS THE EVENING PROGRESSES...IT IS ANTICIPATED THAT STORMS IN
CENTRAL SOUTH DAKOTA WILL EVOLVE INTO A THUNDERSTORM
COMPLEX...WHERE THE MAIN THREATS WOULD BE HAIL UP TO THE SIZE OF
QUARTERS AND THUNDERSTORM WINDS TO AROUND 60 MPH...AND LOCALLY
HEAVY RAIN.

FLOODING...
HEAVY RAINFALL AROUND JULY THIRD AND FOURTH...ALONG A NARROW AXIS
FROM MITCHELL TO CANTON SOUTH DAKOTA HAS PRODUCED SATURATED
GROUND. IF HEAVY RAIN DEVELOPS AGAIN THIS EVENING WITH A
THUNDERSTORM COMPLEX...THESE AREAS COULD EXPERIENCE FLASH
FLOODING IN FAVORED AREAS SUCH AS URBAN LOCATIONS...SMALL STREAMS
AND LOW AREAS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS ARE AGAIN POSSIBLE THROUGH THIS AREA WEDNESDAY AND
THURSDAY...WITH MOST OF THE ACTIVITY CONFINED TO LATE WEDNESDAY
NIGHT AND THURSDAY MORNING ALONG A SURFACE FRONT. IT IS
ANTICIPATED THAT MOST OF THE SEVERE ACTIVITY WILL STAY NORTH OF
THIS AREA.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE LIKELY AFTER 4PM CDT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Jul 7, 4:01 PM CDT, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
401 PM CDT TUE JUL 07 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0358 PM     TSTM WND GST     3 ENE BADGER            44.51N 97.15W
07/07/2009  E60 MPH          KINGSBURY          SD   TRAINED SPOTTER

&&

CJANSEN
Local storm report, Jul 7, 4:08 PM CDT, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
408 PM CDT TUE JUL 07 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     HAIL             1 N DE SMET             44.40N 97.55W
07/07/2009  M1.00 INCH       KINGSBURY          SD   TRAINED SPOTTER

&&

CJANSEN
Local storm report, Jul 7, 5:20 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
520 PM CDT TUE JUL 07 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0519 PM     HAIL             1 W RAMONA              44.12N 97.24W
07/07/2009  E1.00 INCH       LAKE               SD   TRAINED SPOTTER

&&

CJANSEN
Local storm report, Jul 7, 5:33 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
533 PM CDT TUE JUL 07 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     HAIL             3 SE RAMONA             44.09N 97.17W
07/07/2009  E1.00 INCH       LAKE               SD   PUBLIC

&&

JM
Local storm report, Jul 7, 5:41 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
541 PM CDT TUE JUL 07 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0536 PM     HAIL             1 N MADISON             44.02N 97.11W
07/07/2009  E1.00 INCH       LAKE               SD   EMERGENCY MNGR

0536 PM     HAIL             MADISON                 44.01N 97.11W
07/07/2009  E0.75 INCH       LAKE               SD   EMERGENCY MNGR

0536 PM     HAIL             3 N MADISON             44.05N 97.11W
07/07/2009  E0.88 INCH       LAKE               SD   EMERGENCY MNGR

&&

JM
Local storm report, Jul 7, 5:46 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
546 PM CDT TUE JUL 07 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     HAIL             MADISON                 44.01N 97.11W
07/07/2009  E1.25 INCH       LAKE               SD   EMERGENCY MNGR

&&

JM

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 3:23 PM CDTSevere Thunderstorm WarningFSDKingsbury52 min
Jul 7, 3:43 PM CDTTornado WarningFSDBrookings, Kingsbury32 min
Jul 7, 4:09 PM CDTSevere Thunderstorm WarningFSDBrookings, Kingsbury, Lake, Miner, Moody51 min
Jul 7, 5:23 PM CDTSevere Thunderstorm WarningFSDKingsbury, Lake37 min
Jul 7, 6:50 PM CDTSevere Thunderstorm WarningFSDMcCook, Minnehaha40 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.